Tohoku Mathematical Journal

A Geometric Proof of a Result of Takeuchi

Peter Quast

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In 1984 Masaru Takeuchi showed that every real form of a hermitian symmetric space of compact type is a symmetric $R$-space and vice-versa. In this note we present a geometric proof of this result.

Article information

Tohoku Math. J. (2), Volume 66, Number 3 (2014), 427-434.

First available in Project Euclid: 12 April 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 32M15: Hermitian symmetric spaces, bounded symmetric domains, Jordan algebras [See also 22E10, 22E40, 53C35, 57T15]
Secondary: 53C35: Symmetric spaces [See also 32M15, 57T15] 53C40: Global submanifolds [See also 53B25]

Hermitian symmetric spaces symmetric $R$-spaces real forms


Quast, Peter. A Geometric Proof of a Result of Takeuchi. Tohoku Math. J. (2) 66 (2014), no. 3, 427--434. doi:10.2748/tmj/1491962594.

Export citation


  • J. Berndt, S. Console and C. Olmos, Submanifolds and holonomy, Chapman Hall/CRC Res. Notes in Math. 434, Chapman & Hall/CRC, Boca Raton, FL, 2003.
  • J.-H. Eschenburg and E. Heintze, Extrinsic symmetric spaces and orbits of $s$-representations, Manuscripta Math. 88 (1995), 517–524.
  • J.-H. Eschenburg, P. Quast and M. S. Tanaka, Isometries of hermitian symmetric spaces, J. Lie Theory 23 (2013), 113–118.
  • D. Ferus, Immersionen mit paralleler zweiter Fundamentalform: Beispiele und Nicht-Beispiele., Manuscripta Math. 12 (1974), 153–162.
  • D. Ferus, Immersions with parallel second fundamental form, Math. Z. 140 (1974), 87–93.
  • D. Ferus, Symmetric submanifolds of euclidean space, Math. Ann. 247 (1980), 81–93.
  • S. Helgason, Differenital geometry, Lie groups and symmetric spaces, Pure Appl. Math. 80, Academic Press, New York, 1978.
  • U. Hirzebruch, Über eine Realisierung der hermiteschen, symmetrischen Räume, Math. Z. 115 (1970), 371–382.
  • E. Kelly, Tight equivariant immersions of symmetric spaces, Bull. Amer. Math. Soc. 77 (1971), 580–583.
  • E. Kelly, Tight equivariant imbeddings of symmetric spaces, J. Differential Geom. 7 (1972), 535–548.
  • S. Kobayashi, Isometric imbeddings of compact symmetric spaces, Tohoku Math. J. (2) 20 (1968), 21–25.
  • S. Kobayashi and T. Nagano, On filtered Lie algebras and geometric structures I, J. Math. Mech. 13 (1964), 875–907.
  • S. Kobayashi and T. Nagano, On filtered Lie algebras und geometric structures II, J. Math. Mech. 14 (1965), 513–521.
  • S. Kobayashi and M. Takeuchi, Minimal imbeddings of $R$-spaces, J. Differential Geom. 2 (1968), 203–215.
  • D. S. P. Leung, Reflective submanifolds. IV. Classification of real forms of hermitian symmetric spaces, J. Differential Geom. 14 (1979), 179–185.
  • A. Lichnérowicz, Géométrie des groupes de transformations, Travaux et Recherches Mathématiques, III. Dunod, Paris, 1958.
  • A.-L. Mare, and P. Quast, On some spaces of minimal geodesics in Riemannian symmetric spaces, Q. J. Math. 63 (2012), 681–694.
  • T. Nagano, Transformation groups on compact symmetric spaces, Trans. Amer. Math. Soc. 118 (1965), 428–453.
  • M. Takeuchi, Cell decompositions and Morse equalities on certain symmetric spaces, J. Fac. Sci., Univ. Tokyo, Sect. I 12 (1965), 81–191.
  • M. Takeuchi, Stability of certain minimal submanifolds of compact Hermitian symmetric spaces, Tohoku Math. J. (2) Ser. 36 (1984), 293–314.
  • M. S. Tanaka and H. Tasaki, Antipodal sets of symmetric $R$-spaces, Osaka J. Math. 50 (2013), 161–169.
  • J. A. Wolf, Spaces of constant curvature, 5th edition, Publish or Perish Inc., Houston, TX, 1984.